Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 165, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2020, 1:32 AM CDT for 4 counties in Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2020, 1:32 AM CDT (06:32 UTC)
- Expired
- Jul 13, 2020, 2:05 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
318
WUUS53 KDDC 130632
SVRDDC
KSC025-033-057-097-130715-
/O.NEW.KDDC.SV.W.0165.200713T0632Z-200713T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
132 AM CDT Mon Jul 13 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in southwestern Kansas...
Western Kiowa County in south central Kansas...
Northern Comanche County in south central Kansas...
Northeastern Clark County in southwestern Kansas...
* Until 215 AM CDT.
* At 132 AM CDT, a severe thunderstorm was located 9 miles northwest
of Lake Coldwater, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Greensburg, Protection, Wilmore and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3715 9954 3751 9964 3767 9925 3717 9906
TIME...MOT...LOC 0632Z 262DEG 14KT 3735 9945
HAIL...1.00IN
WIND...60MPH
$$
TURNER3 follow-up statements
796
WWUS53 KDDC 130645
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
145 AM CDT Mon Jul 13 2020
KSC025-057-130655-
/O.CAN.KDDC.SV.W.0165.000000T0000Z-200713T0715Z/
Ford KS-Clark KS-
145 AM CDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD AND
NORTHEASTERN CLARK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
LAT...LON 3716 9942 3753 9956 3767 9925 3717 9906
TIME...MOT...LOC 0645Z 261DEG 14KT 3736 9938
$$
KSC033-097-130715-
/O.CON.KDDC.SV.W.0165.000000T0000Z-200713T0715Z/
Kiowa KS-Comanche KS-
145 AM CDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN KIOWA AND NORTHERN COMANCHE COUNTIES...
At 145 AM CDT, a severe thunderstorm was located near Coldwater,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coldwater, Greensburg, Wilmore and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3716 9942 3753 9956 3767 9925 3717 9906
TIME...MOT...LOC 0645Z 261DEG 14KT 3736 9938
HAIL...1.00IN
WIND...60MPH
$$
TURNER034
WWUS53 KDDC 130657
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
157 AM CDT Mon Jul 13 2020
KSC033-097-130715-
/O.CON.KDDC.SV.W.0165.000000T0000Z-200713T0715Z/
Kiowa KS-Comanche KS-
157 AM CDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN KIOWA AND NORTHEASTERN COMANCHE COUNTIES...
At 156 AM CDT, a severe thunderstorm was located near Wilmore, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coldwater, Greensburg and Wilmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3717 9928 3757 9948 3767 9925 3717 9906
TIME...MOT...LOC 0656Z 262DEG 14KT 3737 9932
HAIL...1.00IN
WIND...60MPH
$$
LOWE988
WWUS53 KDDC 130705
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
205 AM CDT Mon Jul 13 2020
KSC033-097-130714-
/O.CAN.KDDC.SV.W.0165.000000T0000Z-200713T0715Z/
Kiowa KS-Comanche KS-
205 AM CDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA AND NORTHEASTERN
COMANCHE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3717 9928 3757 9948 3767 9925 3717 9906
TIME...MOT...LOC 0700Z 262DEG 14KT 3737 9928
$$
LOWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:27 AM CDT, 5 minutes earlier.
Area forecast discussion, Jul 13, 1:27 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 127 AM CDT Mon Jul 13 2020 ...Updated Long Term Discussion... .SHORT TERM...(Tonight through Monday evening) Issued at 1142 PM CDT Sun Jul 12 2020 Ongoing thunderstorms for much of the CWA pushing southeastward throughout the overnight hours. Severe winds have been the main threat, especially further south in the storms in areas of better instability and CAPE values from Dodge to the southwest counties near Liberal. Expect these storms to diminish and exit the CWA before sunrise with improving sky conditions behind the shortwave driven storms. Some torrential downpours have also been a threat with some flash flooding reports seeing up to an inch or so of precipitation in the heaviest storms. Otherwise, expect Monday morning low temperatures in the 60s to near 70 into south central Kansas with afternoon highs pushing into the mid to upper 90s and some over 100 degrees near the Oklahoma state line from Liberal to Elkhart. Another round of severe weather is expected with a similar setup with terrain induced storms associated with another shortwave coming out of eastern Colorado and northwest Kansas pushing into the CWA late in the evening and into the overnight hours through early Tuesday morning. With decent shear and high instability with CAPE values exceeding 2-3k J/kg, expect the main threats to be with large hail early in the life cycle to more of a damaging wind and flooding threat as another MCS forms through the CWA after sunset Monday night. These storms will once again last through the night ending before sunrise Tuesday morning ahead of a cold front that will push through later in the afternoon. Morning lows will once again be mainly in the 60s and pushing into the low 70s into south central portions of the state. .LONG TERM...(Tuesday through Sunday) Issued at 116 AM CDT Mon Jul 13 2020 The upper level high across the desert Southwest will start to weaken due to decreased convergence aloft allowing for a stronger shortwave trough to push across the CWA Tuesday afternoon. A cold front will drop through supported by it turning winds out of the north and not as hot temperatures. Afternoon highs will only be in the upper 80s to upper 90s north to south depending on the speed of the frontal boundary hitting south central Kansas later in the day during or past peak heating. Thunderstorms will push out of eastern Colorado being terrain driven once again with the post frontal trough on the backside of the surface low moving eastward towards sunset. These storms should form into another cluster MCS with damaging winds and some hail being the main threats in regards to severe. Flooding could be an issue as well with the slow moving southeastward progression of these storms. Uncertainty is still high at this point in regards to severe potential being only in a marginal risk for Tuesday evening and into the overnight hours but will keep an eye on this over the next day or so. Otherwise, another round of severe weather possible for western and northern counties during the evening and overnight timeframe. Instability will not be as high with daytime heating not as great behind the aforementioned cold front reaching only the 80s across the entire CWA Wednesday. Expect a dry and warming trend to end the work week and through much of the weekend. Morning low temperatures will push back into the 70s Friday through the end of the long term period with afternoon highs back into the 90s Thursday and into the 100s for Friday and over the weekend. The next best chance for thunderstorms will be Sunday night with long term models picking up on a stronger upper level disturbance coming up from the southwest later in the day Sunday and into the overnight into Monday morning and the new work week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1132 PM CDT Sun Jul 12 2020 VFR conditions for all TAF sites for the entirety of the period, but low to mid level ceilings currently with thunderstorms rolling through the CWA. There have been frequent outflowing gusts up to 30-40kts with the storms and some lower visibilities. These should be east of all sites after 08-09Z. Otherwise, expect continued broken ceilings in the mid to upper levels and lighter southeast winds 10-12kts through the end of the period. Another round of thunderstorms towards the end of the period if not after will affect all TAF sites once again but still uncertainty of timing of them. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 95 69 93 / 50 0 20 10 GCK 66 98 67 91 / 50 10 30 10 EHA 68 100 67 95 / 50 30 40 10 LBL 68 101 68 97 / 50 10 30 0 HYS 68 94 70 87 / 50 0 20 10 P28 69 94 73 97 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, Jul 12, 2:09 AM CDT, 23 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 209 AM CDT Sun Jul 12 2020 KSZ030-031-043>046-061>066-074>081-084>090-130715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 209 AM CDT Sun Jul 12 2020 /109 AM MDT Sun Jul 12 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances increase mainly for western counties along and west of the Hwy 83 corridor late in the evening towards sunset. Marginally severe storms may push out of eastern colorado with the greatest threats being with damaging wind being more of a higher based set up. Frequent lightning and smaller hail are potential hazards as well in this area of concern. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Continued hot weather expected during the long term forecast with the hottest temperatures from Thursday onward with more 100 degree marks being set for more areas pushing up from the south. Small chances during the evening and early overnight hours through mid week with the best chance and more widespread on Tuesday behind a cold front that will push through during the afternoon time frame. Severe weather is a possibility, especially on Monday with large hail and again on Tuesday behind the aforementioned cold front with the hazard more being with damaging winds. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Elevated risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm along and west of the Hwy 83 corridor to the Colorado state line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jul 13, 12:02 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 AM CDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST 1 E INGALLS 37.83N 100.44W
07/12/2020 M60 MPH GRAY KS PUBLIC
&&Local storm report, Jul 13, 12:09 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 AM CDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND DMG 1 WNW LAKIN 37.94N 101.28W
07/12/2020 KEARNY KS PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
WNW LAKIN. SEMI BLOWN OVER ON MILE MARKER 33
ON HIGHWAY 50.
&&Local storm report, Jul 13, 12:40 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1240 AM CDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM NON-TSTM WND GST 1 NNE SUBLETTE 37.50N 100.83W
07/12/2020 M60 MPH HASKELL KS AWOS
1 NNE SUBLETTE. AWOS STATION K19S 1 NE
SUBLETTE.
&&Special weather statement, Jul 13, 12:50 AM CDT, 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 1250 AM CDT Mon Jul 13 2020 KSZ078>081-087>090-130630- Pratt KS-Meade KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-Ford KS- Comanche KS- 1250 AM CDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA... MEADE...WESTERN BARBER...COMANCHE...SOUTH CENTRAL EDWARDS... SOUTHWESTERN PRATT AND CLARK COUNTIES UNTIL 130 AM CDT... At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Centerview to near Meade State Park. Movement was southeast at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Meade, Ashland, Coldwater, Bucklin, Greensburg, Minneola, Haviland, Fowler, Protection, Mullinville, Hardtner, Bloom, Englewood, Sitka, Wilmore, Sun City, Aetna, Meade State Park, Lake Coldwater and Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southwestern Kansas. LAT...LON 3718 10064 3782 9923 3700 9852 3700 10051 TIME...MOT...LOC 0549Z 325DEG 38KT 3774 9927 3717 10050 TURNER
Local storm report, Jul 13, 1:02 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND GST 1 NNE SUBLETTE 37.50N 100.83W
07/12/2020 M60 MPH HASKELL KS AWOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 1 NNE SUBLETTE. 1 NNE SUBLETTE. AWOS
STATION K19S 1 NE SUBLETTE.
&&Local storm report, Jul 13, 1:06 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
106 AM CDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM TSTM WND GST 1 E INGALLS 37.82N 100.44W
07/12/2020 M62 MPH GRAY KS PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
E INGALLS. SOCIAL MEDIA REPORT.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:58 PM CDT | Special Weather Statement | DDC | Scott | 47 min |
| Jul 12, 9:00 PM CDT | Special Weather Statement | DDC | Hamilton | 90 min |
| Jul 12, 9:36 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny, Scott | 39 min |
| Jul 12, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 51 min |
| Jul 12, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 44 min |
| Jul 12, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 42 min |
| Jul 12, 10:41 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 49 min |
| Jul 12, 10:49 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| Jul 12, 10:51 PM CDT | Special Weather Statement | DDC | Rush | 39 min |
| Jul 12, 10:58 PM CDT | Special Weather Statement | DDC | Finney, Ford, Gray | 47 min |
| Jul 12, 11:01 PM CDT | Special Weather Statement | DDC | Ellis | 44 min |
| Jul 12, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 47 min |
| Jul 12, 11:14 PM CDT | Flash Flood Warning | DDC | Ness | 3 hr |
| Jul 12, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 52 min |
| Jul 12, 11:25 PM CDT | Special Weather Statement | DDC | Ness | 50 min |
| Jul 12, 11:27 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| Jul 12, 11:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 51 min |
| Jul 12, 11:42 PM CDT | Special Weather Statement | DDC | Pawnee | 48 min |
| Jul 12, 11:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Gray, Meade | 49 min |
| Jul 13, 12:01 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 44 min |
| Jul 13, 12:31 AM CDT | Areal Flood Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Gray and 5 more | 3 hr |
| Jul 13, 12:50 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Kiowa, Meade | 40 min |
| Jul 13, 1:20 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 40 min |
| Jul 13, 1:30 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 32 min |
| Jul 13, 2:01 AM CDT | Special Weather Statement | DDC | Barber, Kiowa | 44 min |
| Jul 13, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.